Welcome, Motorcycle Mama. I'm so sorry that your son's illness has brought you here. There are several people who post here who have autoimmune hepatitis. Hopefully, they will see your post and give you some replies. I know that they have been, or are, on steroids.
Did the doctor who prescribed thyroid medication do a thyroid test first?
I hope you will get some answers to your questions.
Hi, I have autoimmune Hep. also. Got real sick about 1 1/2 years ago. Turned yellow and felt like crap. My alt was 955 and my ast was 550.
I was put on pred. 60 mg per day, and gradually tapered off. I am now at 5mg per day. Yes, pred is a really hard drug, when I was on 60mg I was hallucinating and having terrible nightmares. And it made me temporarily "drug induced diabetic". It does also change your personality.
I tried Imuran, but I thought at the time it made me worse, but now I am not really sure about that, as the pred had made me diabetic, and I felt like crap.
I went for a liver biopsy in May of this year, and to my shock and horror I was told I have severe liver damage and will need a transplant within 5 years. Apparently, I had AIH for a long time, but was never properly diagnosed. I have found since that it is possible to have normal liver enzyme counts and still have a bad liver, who knew? I am going to U of Miami in Sept to be evaluated and I guess put on the list.
I would suggest your son goes to a GI who specializes in Diseases of the liver, and get check out fully, including a liver biopsy. I hope this helps.
Didn't mean to scare you, but AIH is very serious.
Thank you for you welcome and response. The doctor gave him a blood test and an ultrasound to find out why he had diarhea. All he said was that his thyroid was off a little and gave him the thyroid pills. Is that the thyroid test you are talking about?
Yes, the doctor would be able to determine hypothyroidism (underactive thyroid) through a blood test. An ultrasound would show enlargement or nodes of the thyroid.
Thanks so much for your response. After the gastrologist told us the side effects on the medicine that he wanted Eric on I told him I wanted a second opinion from a liver specialist. The doctor he had me see is also a gastrologist. Are they liver specialists? Erics first # was 844 then it went down but that was when he had the ulcerative collititis and the doctor put him on steroids then it went down. I got upset with our family doctor for not seeing this before so I've asked for copies of the blood work. I haven't gotten them yet.
Eric is on 10 mg for the next 10 days then they want to put him on the Inuran. I seen a posting about Inuran giving people headaches or sinus pressure. Did you experience any of this?
Have you tried any of this detox that I had talked about earlier? I don't know if it will work or not but it might be worth a try.
My prayers are with you and keep in touch with me on how you are doing.
Thank you for your support. I appreciate everyones help. It is good knowing that we are not alone.
Thank you all,
Rhonda, I just wanted to respond to your question about a gastroenterologist ("gastrologist"), also known as a GI doc. They specialize in the digestive system, including stomach, esophagus, spleen, pancreas, gall bladder, and liver. A liver specialist is a hepatologist, and their practice is limited to diseases of the liver. In seeking a second opinion, I personally would go to a hepatologist (if one is available in your area), rather than another GI doc.
Post Edited (hep93) : 8/30/2008 9:27:28 PM (GMT-6)
Connie, thank you so much. I didn't know what they were called and since the guy didn't even take any tests but used what the GI doctor had made me question the diagnosis. Thanks to for the spelling I appreciate it since I am new at this.
Hugs back at ya,
You're very welcome, MM.
Hi Motorcycle Momma! Welcome to our support group.
I too have AIH. I was diagnosed in Jan 2007. I am currently on 5mg of prednisone and 50mg of Imuran daily. Others have posted why he NEEDS, I stress needs, to be on immunosuppression. That's what will help control any further liver damage. If it is possible, I would also recommend seeing a hepatologist. If it isn't possible, then try to find a gastroenterologist who has some specific liver expertise.
As far as foot detox goes...I don't believe you will find any 'cure/treatment' using alternative medicine. Maybe that kind of thing works for migraine, stress, etc...but you are talking about an autoimmune disorder. Being in the medical research field, only modern medicine will help that.
Don't be afraid of the side effects. It can seem super scary, we've all been there. The body does get used to the imuran and if he can't take it for reasons others have had, there's Cell Cept which is fantastic. Initially, I was on prednisone (with the effects others have mentioned; hyperactivity, irritability, insomnia, acne...) and the immunosuppressant I started on was Cell Cept as I needed something quick acting. Imuran takes 2 months to 'kick-in' so once I was stable they piggy-backed the 2 and I stopped the Cell Cept. I did have some hair loss with the Imuran at first but not horrible, just noticed more in my brush. Now I'm fine and no one would know anything were wrong with me except they ask why I can't drink. Stress that to your son with him being a teen...NO DRINKING!!!!
Good luck and take care.
Wow..your son and i are almost twins. I also have thyroid disease (hypothyroidism to be exact), ulcerative colitis, and autoimmune hepatitis. I actually have one more disease called Addison's disease. And the one thing that should definitely be noted is the fact that all three of these conditions (four for me) that your son has are IMMUNE DISEASES. They are due to an overactive immune system which is why we are placed on immunosuppresants. Immunosuppresants such as prednisone and Imuran suppress the immune system so that it stops acting crazy. I currently take Imuran and I love the medication (compared to Prednisone). I have zero side effects with this medication as opposed to Prednisone. I have been on this medicine since I was 12/13 years old and I am currently 26. The first time I was placed on Prednisone (when i first got sick) I ended up getting bleeding ulcers. Make sure that while on the prednisone that the dr. has your son on some type of antacids-like zantac or prilosec. These are over the counter as well. This will just help in reducing acidity in the stomach. From time to time, Ive had to be placed on prednisone for a short while when liver enzymes decide to rise. This is because prednisone works fast and is i guess a quick fix to control things. Then I am weened off and imuran continues to be my immunosuppresant. Prednisone has bad long term side effects and most doctors dont like to keep their patients on this medicine longer than they have to.
I also see a gastroenterolgist. This dr is important for your son and I because they take care of the large intestine AND the liver. The dr that i see for my thyroid and addisons disease is called an endocrinologist (they control hormone disorders). Another dr that may be of interest to you and your son is a rheumotologist. These doctors study the immunology of many autoimmune disorders.
Well hopefully i was able to share some helpful information with you and if you would liek to ask anymore questions, id be happy to answer. good luck to you and be positive (thats how ive managed so far....and no liver transplant!)
PG, thank you for your kind words. I'm blushing. If my experience, knowledge, and hope can help someone else, then what I've been through has been worth it.